Ohio, 2021

Damaging Winds in Ohio, July 8, 2021

July 8, 2021 · NWS CLE · 4 events in 4 counties and zones

A stationary surface front extended from southeastern Lower Michigan and southern Ontario to Lake Ontario during the early afternoon through early evening of the 8th. Within the warm sector south of the front, a squall line moved eastward across northeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary surface front extended from southeastern Lower Michigan and southern Ontario to Lake Ontario during the early afternoon through early evening of the 8th. Within the warm sector south of the front, a squall line moved eastward across northeast Ohio. These storms produced isolated damaging wind gusts as they encountered moderate instability and effective bulk shear, and weak to moderate DCAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 9:23 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 9:23 AM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1023 AM EDT Thu Jul 8 2021

.SYNOPSIS...
Low pressure/cold frontal system pushing through the area
brings a renewed threat for showers and thunderstorms across
the region today. This precipitation threat ends early Friday
with a cooler and drier airmass in place behind the front. A
warm front arrives Saturday with waves of low pressure passing
through the region bringing chances for rain all the way into
early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Scattered shower activity continues across the area this morning
as a prefrontal trough and cold front will push east across the
area today and tonight. Widespread cloud cover across the area
has allowed for cooler temperatures in the lower 70s so far
today and even some lower clouds have developed over inland
Northeast Ohio. Growing a bit more pessimistic on the strong to
severe storm chances today given the lack of instability or wind
shear across the region. Will continue to evaluate through the
morning hours.

Previous Discussion...
There are likely influences from the remnants of Elsa tracking
up the interior Carolinas that will serve to slow the
progression of the surface low/cold front tandem through
northern Ohio today and tonight. It will take a kick from a
secondary trough axis aloft swinging into the Great Lakes to
finally push it through the CWA, likely during the evening/early
overnight time frame. Slightly less instability today with
lower CAPE values in the convective setup, but the lower levels
are likely to have a higher RH content. Mid level dry air layers
will exist however, and despite the marginal organizational
potential for clusters of storms, a wind threat exists again
with the CAPE collocated with this aforementioned dry air layers
for possible entrainment enhancing DCAPE. With the convection
from yesterday, might have an isolated hydro threat in the
eastern CWA where the higher POP duration exists, and per usual,
will likely depend on the ability for the convective activity
to train over areas repeatedly hit over the past 12-24 hours.

Cooler temperatures expected today, mainly due to extensive cloud
cover, but reinforced by rain. Lowering dewpoints into Friday will
be the true tell tale of the fropa.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The main feature to influence the local weather will be an upper-
level trough that dives down into the central Great Plains Friday
night through Saturday night, becoming a closed low by Sunday and
Sunday night over the mid-Mississippi Valley near IA, IL, and MO.
Weak surface high pressure that settled over the region on Friday
will quickly erode away Friday night as a series of short wave
troughs move east across the area. A warm front extending from a
developing surface low in the central Great Plains will gradually
lift from the lower Ohio Valley northward to central Ohio by Sunday
morning and to northern Ohio by late Sunday night as the low lift
northeast, becoming nearly vertically stacked with its upper-level
counterpart. Return flow ahead of the approaching upper-level
trough/low will increase, allowing for the advection of warm, moist
air back into the region, especially Saturday night onward.
Isentropic lift ahead of the warm front will lead to rain showers
overspreading from the south across the area Saturday onward,
becoming more widespread as the warm front lifts across the area on
Sunday and Sunday night. Dew points are expected to rise into the
upper 60s to near 70 by Sunday afternoon with some models suggesting
PWAT values near 2 inches, suggesting that there could be a
potential for flooding Sunday afternoon/night. Temperatures remain
below normal north of the warm front and closer to normal south of
the front.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The aforementioned upper-level low meandered across the mid-
Mississippi Valley through Tuesday before propagating northeast as
an open wave across the Great Lakes region on Wednesday. There is
some variability in model forecast of the associated surface low but
general idea is for this low to propagate northeast while weakening.
Regardless of low track, a moist environment will be situated over
the area, which will result in daily chances of rain showers and
thunderstorms. Temperatures expected to be near normal through the
long term period.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Low confidence forecast this morning when it comes to timing of
weather category in the TAFs, but do have confidence in many
hours of potential scattered showers/storms through not only
this morning, but the afternoon and evening as well. A main
culprit is a center of low pressure to the west with a cold
front that will be coming through tonight. The progress of the
frontal passage is expected to be slow. Ceilings will gradually
lower later this afternoon and into tonight in the newly
saturated low levels of the atmosphere. Some visibility
restrictions are possible for the eastern terminals later
tonight in mist/fog.

Outlook...Non-VFR possible in periodic showers and
thunderstorms Saturday through Tuesday.

&&

.MARINE...
Variable cyclonic flow expected as a low move east across the
northern edge of Lake Erie today through this evening. A cold front
extending from this low will move southeast across Lake Erie tonight
with northwest winds of 10-15 knots developing Friday and lasting
through Friday night. Weak high pressure will develop briefly Friday
night over lower Michigan before a warm front gradually lifts north
to Lake Erie by Sunday. Easterly flow around 10-15 knots expected on
Lake Erie north of this front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...26/Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...26
MARINE...Saunders
Hazardous weather outlook, Jul 8, 3:25 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
425 AM EDT Thu Jul 8 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-090830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
425 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today and tonight.
Strong wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 11:26 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
1226 PM EDT Thu Jul 8 2021

OHZ009-010-019-020-028>030-081715-
Crawford-Huron-Erie-Richland-Medina-Lorain-Ashland-
1226 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RICHLAND...
HURON...ERIE...WEST CENTRAL MEDINA...NORTHWESTERN ASHLAND...CRAWFORD
AND LORAIN COUNTIES...

At 1226 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vermilion to near Willard to near
Bucyrus. Movement was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lorain, Elyria, Mansfield, Ashland, Norwalk, Bucyrus, Vermilion,
Western Vermilion, North Ridgeville, Avon Lake, Amherst, Shelby,
Grafton, Willard, Ontario, Wellington, Crestline, New London,
Plymouth and Northern Milan.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4083 8312 4100 8293 4100 8283 4108 8284
      4139 8251 4138 8246 4143 8236 4143 8227
      4147 8218 4152 8202 4150 8197 4121 8197
      4080 8237 4076 8311
TIME...MOT...LOC 1626Z 248DEG 27KT 4140 8245 4111 8275 4083 8307

Sefcovic
Special weather statement, Jul 8, 1:08 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
208 PM EDT Thu Jul 8 2021

OHZ011>013-020>022-030>032-038-081900-
Holmes-Summit-Geauga-Portage-Lake-Stark-Medina-Cuyahoga-Ashland-
Wayne-
208 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PORTAGE...
GEAUGA...CUYAHOGA...EASTERN MEDINA...LAKE...SOUTHEASTERN ASHLAND...
NORTHWESTERN STARK...SUMMIT...WAYNE AND NORTHERN HOLMES COUNTIES...

At 208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highland Hills to near Brunswick to
Wooster to Loudonville. Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cleveland, Akron, Medina, Wooster, Painesville, Willowick, Ravenna,
Chardon, Fairport Harbor, Millersburg, Parma, Cuyahoga Falls, Euclid,
Mentor, Cleveland Heights, Strongsville, Brunswick, Massillon, North
Royalton and Kent.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 8218 4057 8218 4056 8233 4065 8234
      4119 8187 4153 8168 4176 8129 4176 8124
      4185 8100 4157 8100 4087 8140 4055 8185
TIME...MOT...LOC 1808Z 264DEG 31KT 4150 8149 4120 8174 4084 8194 4062
8225

Maines

The radar

The Cleveland radar (KCLE), 35 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cuyahoga

When
July 8, 1:27 PM EST
Where
Cuyahoga County, 0.88 mi NW of Solon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.390, -81.441

Power pole and wires down at Bainbridge and Solon Roads in Solon.

Thunderstorm Wind, Stark

When
July 8, 2:22 PM EST
Where
Stark County, 0.46 mi SW of Alliance
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.915, -81.106

Large tree branches down around the city of Alliance. No impact to power.

Thunderstorm Wind, Mahoning

When
July 8, 2:47 PM EST
Where
Mahoning County, 0.7 mi W of Austintown
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.101, -80.763

Several trees down in Austintown.

Thunderstorm Wind, Trumbull

When
July 8, 2:53 PM EST to 2:58 PM EST
Where
Trumbull County, 3 mi SSW of Cortland to 1 mi S of Cortland
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.290, -80.752

Multiple trees down along Fallehn Drive and a large tree limb down farther to the northeast. All this damage occurred on south side of Cortland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968458, 968463, 968465, 968464.